Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Had sex after period. Started spotting and noticed small clots. What's going on?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5627 Questions
Hello, I'm trying to understand what's happening with me right now. My period started on 2/4. It was regular and ended on 2/8, or so I thought! I had sex that evening and after sex started lightly bleeding - enough to have to wear a panty liner. I've been spotting thru 2/15. Today, I went to pee and wipes myself and found a small clot on the tissue. It was probably about 1cm in length and 1/4 cm in width. It was dark red and the other half was beige with a dark gray tip! What is happening????
Posted Fri, 8 Mar 2013 in Women's Health
Answered by Dr. Aarti Abraham 25 minutes later
Thank you for your query.
If possible, could you procure some formalin solution from a chemist and immediately preserve the tissue, so it could be sent for a biopsy ?
That would yield the most accurate diagnosis.
Otherwise I can list a variety of differentials for you.
First, if you have irregular / delayed cycles, you could be suffering from polycystic ovaries, and in this situation, sometimes due to delayed cycles, uterine lining is overgrown and when it sheds off, it appears as a cast like the picture you sent.
Another possibility, it could be an early pregnancy, which you miscarried and the clot expelled was the fleshy fetal tissue.
Thirdly, you might have endometrial hyperplasia ( thickening of the lining of the uterus ), an in this condition, you would have prolonged post menstrual spotting and then shedding off of the tissue in clots like this.
An endometrial polyp could shed off this way too.
Other causes of such post menstrual spotting are cervical lesions, endometriosis etc, but these normally don't lead to clots like this.
A very rare possibility is ectopic pregnancy, that is , pregnancy outside the uterus, wherein, a decimal cast like this might be shed off.
Certain hormonal medications or pills you might have taken could lead to overgrowth of uterine lining and hence such bleeding and clot.
The only way to know is to consult a Gynecologist as early as you can, meanwhile preserve the clot if possible, and have it biopsies.

Take care, and feel free to ask for further clarifications.
Above answer was peer-reviewed by
Follow-up: Had sex after period. Started spotting and noticed small clots. What's going on? 2 hours later
Thank you. How can I get a hold of formalin solution? Can I buy it in the drug store? I I can't find it, how else can I preserve this tissue? Would any of these items be a result of my miscarriage last April? Why does this happen? Can I expect it to stop soon? I have been trying to get pregnant and stopped taking the pill (yaz) about a yr and a half ago (after being on it for 7yrs). Could that be a problem?
I will make an appt ASAP. But I'm not in any pain, is that odd?
For now I have placed the clot in a test tube in the freezer, is that ok?
Answered by Dr. Aarti Abraham 7 hours later
Firstly, I think its already been quite some hours since you passed the clot.
It has to be preserved in formalin immediately, so dont stress yourself out over it now, mostly the tissue will have decayed.
Putting it in a freezer doesnt help, but now that you have done it, takae the tube alongwith you when you visit your doctor to see what can be done best.
Moreover, you would not be in pain, after passing the tissue.
Miscarriage a year back ( last April ), has nothing to do with this event.
ALso, you have stopped the pill a year and a half back, it has no bearing with this event.
Please make an appointment, have XXXXXXX testing / ultrasound to know exactly whats wrong.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor